Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 293, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 19, 2007, 3:10 PM CDT for Lane County, Kansas. It was in force for 16 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 19, 2007, 3:10 PM CDT (20:10 UTC)
- Expired
- Sep 19, 2007, 3:26 PM CDT
- In force
- 16 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Lane County, KS
The radar
The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 3:20 PM CDT | TSTM WND GST 60 | 3 S Amy, KS | |
| Sep 19, 3:20 PM CDT | TSTM WND GST 65 | 5 S Amy, KS | |
| Sep 19, 3:20 PM CDT | HAIL 0.88 | 3 S Amy, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 19, 2:38 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1132 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1176 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 192010 SVRDDC KSC101-192100- /O.NEW.KDDC.SV.W.0293.070919T2010Z-070919T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 310 PM CDT WED SEP 19 2007 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN LANE COUNTY IN WEST CENTRAL KANSAS. * UNTIL 400 PM CDT * AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES SOUTH OF AMY...AND MOVING NORTH AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... AMY... DIGHTON... HEALY... RURAL RESIDENCES OF WESTERN LANE COUNTY. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN AND OCCASIONALLY DO DEVELOP WITH LITTLE ADVANCE WARNING. IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3826 10067 3826 10052 3860 10034 3861 10067 $$ LACY
1 follow-up statement
000 WWUS53 KDDC 192026 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 327 PM CDT WED SEP 19 2007 KSC101-192037- /O.CAN.KDDC.SV.W.0293.000000T0000Z-070919T2100Z/ LANE KS- 327 PM CDT WED SEP 19 2007 ...THE SEVERE THUNDERSTORM WARNING FOR LANE COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL WILL STILL BE POSSIBLE OVER LANE COUNTY. LAT...LON 3826 10067 3826 10052 3860 10034 3861 10067 $$ LACY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 2:48 PM CDT, 22 minutes earlier.
Area forecast discussion, Sep 19, 2:48 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 248 PM CDT WED SEP 19 2007 .DISCUSSION... DAYS 1-2... 12Z UPPER AIR ANALYSIS INDICATES +90KT JET AT H3 MOVING ACROSS CENTRAL CA. THE +70KT JET CORE EXTENDED FROM CA NORTHEASTWARD INTO THE DAKOTAS. ACROSS THE NORTHWESTERN CONUS, NOSE OF +130KT JET WAS MOVING SOUTH INTO WESTERN SECTIONS OF WA THIS AM. AT H5, SEVERAL S/WVS WERE FOUND RIPPLING THROUGH THE ATMOSPHERE. THE FIRST WAS PRESENT ACROSS WESTERN GREAT LAKES. ANOTHER WAS FOUND OVER THE TX PANHANDLE. DEVELOPING SYSTEM ACROSS THE WESTERN US WAS ASSOCIATED WITH HEIGHT FALLS OF -130M AT MEDFORD, OR. HEIGHT FALLS WERE FOUND SOUTH INTO SOUTHERN CA AND WESTERN AZ. H7 SHOWS POCKET OF -5C TO -10C TEMPERATURES MOVING SOUTH FROM WESTERN CANADA ACCOMPANYING INTENSIFYING LOW. AT H85, STATIONARY FRONT COULD BE SEEN ACROSS KANSAS. SOUTH OF THIS SYSTEM, DEWPOINTS IN EXCESS OF +10C HAD SPREAD NORTH AND ENVELOPED TX, OK AND PORTIONS OF KS. 16Z SURFACE ANALYSIS HAD COLD FRONT EXTENDING SOUTHWEST ACROSS NORTHERN MO AND INTO CENTRAL KS. THE FRONT THEN BECAME STATIONARY AND EXTENDED WEST ACROSS WICHITA, DODGE CITY AND NORTHWEST ACROSS NORTHEASTERN CO. MAIN FORECAST CHALLENGE WILL BE THUNDERSTORM CHANCES THIS EVENING AND TONIGHT. STATIONARY FRONT WILL GRADUALLY/SLOWLY LIFT NORTHWARD TONIGHT AS A WARM FRONT. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE IN THE VICINITY OF THIS SYSTEM. PRECIPITABLE WATER IS IN EXCESS OF 1 INCH ACROSS FA. CAPE IS FORECAST TO BE IN EXCESS OF 1000 J/KG THROUGH THE EARLY EVENING HOURS WITH LIS BELOW 0C. 0-1KM STORM RELATIVE HELICITY AROUND 100 M2/S2 WEST OF A NESS CITY TO GARDEN CITY TO ULYSSES LINE BY EVENING. DIRECTIONAL SHEAR IS PRESENT WITH SOUNDING PROFILES SHOWING THIS RATHER NICE. GIVEN THIS, DO EXPECT SOME THUNDERSTORM DEVELOPMENT BY EVENING ACROSS THE FA. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS (ESPECIALLY ACROSS NORTHWESTERN FA). IN ADDITION, A TORNADO CANNOT BE RULED OUT GIVEN THE SHEAR AND BOUNDARY IN THE VICINITY. STORM THREAT SHOULD WEAKEN OVERNIGHT WITH LOSS OF DAYTIME HEATING. PLAN ON KEEPING POPS AT SLIGHT CHANGE GIVEN NO REAL UPPER WAVE/KICK PRESENT AND TRAILING OFF DURING THE OVERNIGHT HOURS. BY THURSDAY, BOUNDARY WILL BE ACROSS WESTERN KS WITH WARM FRONT WELL NORTH OF STATE. OVERALL, SHOULD SEE A PLEASANT DAY. BOUNDARY DOES BEGIN TO MOVE OUT BY FRIDAY MORNING. STILL LOOKS POSSIBLE TO SEE A STORM OR TWO BY EVENING IN VICINITY OF BOUNDARY DURING THIS TIME. BEST CHANCE FOR THIS WILL BE ACROSS THE EASTERN HALF OF FA GIVEN BEST MOISTURE WILL BE PRESENT THERE. WILL MAKE ONLY MINOR ADJUSTMENTS TO ONGOING FORECAST DURING THIS PERIOD. TEMPERATURES WILL BE WARMER THURSDAY AS H85 READINGS CLIMB INTO THE MID TO UPPER 20S WEST TO AROUND 20C EAST. SIMILAR READINGS EXPECTED ON FRIDAY GIVEN NO REAL CHANGE ANTICIPATED UNTIL BOUNDARY MOVES INTO CWA. FOR NOW, WILL ONLY MAKE MINOR TWEAKS. DAYS 3-7... MAIN QUESTION FOR THE EXTENDED IS WHEN EXACTLY WILL THE BIG UPPER LOW OVER THE WESTERN CONUS MOVES OUT INTO THE PLAINS. MEDIUM RANGE MODELS START OUT IN PRETTY GOOD AGREEMENT ON THE SYSTEM STAYING CLOSED OFF THROUGH SATURDAY OVER THE WEST, WITH A LEE SFC TROUGH REDEVELOPING. THE TROUGH OPENS UP AND STARTS TO SLOWLY EJECT EASTWARD THROUGH SUNDAY, AND THE MODELS FINALLY START TO MOVE THE SYSTEM INTO THE PLAINS BY MONDAY. THE ECMWF IS A BIT SLOWER THAN THE GFS AND CANADIAN, NOT BRINGING THE COLD FRONT DOWN UNTIL LATE IN THE DAY MONDAY. ENSEMBLE MEMBERS SEEM TO BE ALL OVER THE PLACE, WITH SOME IN AGREEMENT WITH THE FASTER GFS AND SOME WITH THE SLOWER SOLUTION. EVEN WITH THE FASTER FRONTAL PASSAGE OF THE GFS, IT LOOKS LIKE THE BOUNDARY HANGS AROUND NEARBY AND WE STILL GET GOOD UPSLOPE FLOW THROUGH MONDAY AND MONDAY NIGHT. THUS, CONTINUED WITH LOW POPS SUNDAY NIGHT AND PUT SOME MORE LOW POPS IN THROUGH MONDAY NIGHT. WILL RE-EVALUATE WHEN THE SITUATION AND THE TIMING OF THE FRONT BECOMES MORE CLEAR. THE FRONT SHOULD BRING SOME COOLER AIR DOWN, SO LOWERED TEMPS A FEW DEGREES MONDAY AND TUESDAY. IF WE GET SOCKED IN WITH STRATUS HIGHS COULD BE EVEN COOLER, BUT WILL STAY IN THE 70S AND LOW 80S FOR NOW AND SEE HOW THINGS DEVELOP. THE UPPER TROUGH AXIS SHOULD CONTINUE TO MOVE EASTWARD TUESDAY AND WEDNESDAY. AT THE SAME TIME, THE NEXT UPPER WAVE STARTS TO DIG INTO THE WESTERN CONUS, LEAVING THE PLAINS IN SOUTHWESTERLY FLOW THROUGH MOST OF THE 8 TO 14 DAY PERIOD. && .AVIATION... LINGERING STRATUS OVER KHYS SHOULD DISSIPATE IN THE NEXT HOUR OR SO. CONVECTION HAS ALREADY BEGUN TO FIRE IN THE FORECAST AREA, BUT THINK THAT ACTIVITY WILL REMAIN WIDELY SCATTERED ENOUGH TO MAINLY HAVE A CB MENTION WITH SOME VCTS FOR KGCK. THE STORMS SHOULD CONTINUE THROUGH 04 OR 05Z OR SO. SOUTHERLY WINDS WILL CONTINUE TO BRING PLENTY OF LOW LEVEL MOISTURE THROUGH EARLY MORNING. STRATUS FORMATION IS LIKELY, BUT EXACTLY WHERE AND HOW HIGH IS A BIT UNCERTAIN. AT THIS POINT, IT LOOKS LIKE LOWEST CEILINGS WILL MOST LIKELY BE IN THE NORTH AND WEST. THINK THAT WINDS WILL STAY UP ENOUGH TO KEEP VIS FROM FALLING BELOW 1 SM IN WIDESPREAD AREAS. HOWEVER, AREAS OF 2-5SM BR WILL BE COMMON, WITH MVFR TO IFR FOR THE TAF SITES THROUGH ROUGHLY 09 TO 15Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 89 65 90 / 20 0 0 20 GCK 62 90 62 91 / 20 0 0 10 EHA 62 88 62 90 / 20 0 0 10 LBL 66 90 64 92 / 20 0 0 10 HYS 64 88 65 89 / 20 0 0 20 P28 67 89 67 90 / 20 0 0 20 && .DDC WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH NUMBER 672 FOR PORTIONS OF WESTERN KANSAS. && FN30/26/26
Hazardous weather outlook, Sep 19, 5:38 AM CDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 538 AM CDT WED SEP 19 2007 KSZ030-031-043>046-061>066-074>081-084>090-201045- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 538 AM CDT WED SEP 19 2007 /438 AM MDT WED SEP 19 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS MORNING SOUTHEAST OF LARNED TO ASHLAND LINE. AFTER 4 PM CDT TODAY AND INTO THE EVENING...THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS NORTH OF A SCOTT CITY TO LA CROSSE LINE. THE OVERALL RISK OF SEVERE IS QUITE LOW...BUT IF ANY STORMS DO INITIATE...THEY COULD QUICKLY BECOME STRONG AND POSSIBLY SEVERE WITH HAIL TO QUARTER SIZE AND WIND GUSTS OVER 50 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... THERE IS A SLIGHT CHANCE FOR SPOTTER ACTIVATION NORTH A SCOTT CITY TO LA CROSSE LINE AFTER 4 PM CDT TODAY. THE SEVERE RISK WILL DIMINISH AFTER 9 PM CDT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12/25
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:01 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 44 min |
| Sep 19, 1:59 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 46 min |
| Sep 19, 2:19 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 56 min |
| Sep 19, 2:43 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 62 min |
| Sep 19, 3:24 PM CDT | Special Weather Statement | DDC | Scott | 51 min |
| Sep 19, 3:37 PM CDT | Special Weather Statement | DDC | Lane | 38 min |
| Sep 19, 3:41 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 19 min |
| Sep 19, 3:50 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 40 min |
| Sep 19, 4:22 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 38 min |
| Sep 19, 4:54 PM CDT | Special Weather Statement | DDC | Meade | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.